Skip to Main Content

We have a new app!

Take the Access library with you wherever you go—easy access to books, videos, images, podcasts, personalized features, and more.

Download the Access App here: iOS and Android. Learn more here!

TEXTBOOK PRESENTATION

Patients with diarrhea as a side effect of antibiotics typically have watery diarrhea during a course of antibiotics. Upper abdominal symptoms of nausea and vomiting are rare and systemic symptoms should be absent.

DISEASE HIGHLIGHTS

  1. Diarrhea complicates up to 25% of antibiotic courses.

  2. Although any antibiotic can be associated with diarrhea, those most commonly responsible for diarrhea are:

    1. Clindamycin

    2. Cephalosporins

    3. Ampicillin, amoxicillin, and amoxicillin-clavulanate

  3. Patients with diarrhea caused by side effects of antibiotics usually have mild disease that occurs either during or immediately after a course of antibiotics. Possible causes of this type of diarrhea are numerous:

    1. Change in intestinal flora

    2. Nonantimicrobial effect of antibiotics such as the promotility effects of erythromycin.

EVIDENCE-BASED DIAGNOSIS

  1. Diarrhea due to antibiotic use is more likely when certain features are present:

    1. History of previous diarrhea associated with antibiotics

    2. Mild to moderate symptoms

  2. Symptoms almost always resolve shortly after discontinuation of antibiotics.

TREATMENT

  1. Diarrhea as a side effect of antibiotic use usually resolves with discontinuation of antibiotics.

  2. Probiotic agents may reduce the risk of antibiotic-associated diarrhea and may shorten an episode once it has occurred.

  3. Antidiarrheal agents such as loperamide can provide symptomatic relief.

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.